Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 179, NWS Topeka, KS

July 12, 2009Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2009, 6:14 AM CDT for Wabaunsee County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2009, 6:14 AM CDT (11:14 UTC)
Expired
Jul 12, 2009, 6:45 AM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 5 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 5:46 AM CDTSevere Thunderstorm WatchSPC4 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:25 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 12, 4:25 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CDT SUN JUL 12 2009

.DISCUSSION...

WATER VAPOR AND PROFILERS SHOWING SHORTWAVE TROUGH ROUNDING THE
RIDGE IN THE CENTRAL ROCKIES AND IS SUPPORTING AN MCS ACROSS
NORTHERN KS WITH WELL DEFINED MCV ON THE BACKSIDE OF THE LINE OF
STORMS. INSTABILITY AXIS AND CONVERGENCE WHICH HAS SET UP ACROSS THE
NORTH INTO THE CWA SHOULD MAINTAIN THE MCS EASTWARD INTO THE CWA
THROUGH SUNRISE...HOWEVER DECREASING ISENTROPIC LIFT WITH VEERING
AND WEAKENING LLVL JET SUGGESTS POSSIBLE WEAKENING THEREAFTER AS IT
MOVES ACROSS THE CWA. WILL GO WITH AREAL WORDING INITIALLY WITH A
PRE 1ST PERIOD IN ZONES THEN CHANCE POPS AFTERWORDS WITH HOW
SUSTAINED THE MCS WILL REMAIN IN QUESTION. EITHER WAY...MORE
DEVELOPMENT EXPECTED AHEAD OF THE SHORTWAVE ACROSS NE AND NORTHERN
KS IN THE AFTERNOON AND EVENING WILL FAVOR THE NORTHEAST CWA WITH
CONVERGENCE/ISENTROPIC LIFT AND INSTABILITY AXIS AS LLVL JET
INCREASES IN THE EARLY EVENING AHEAD OF THE ADVANCING SHORTWAVE
TROUGH...THEN VEERS AND WEAKENS FROM 06-12Z AS MCS EXPECTED TO MOVE
SOUTH AND EAST. EFFECTS OF THIS MORNINGS MCS AND AFTERNOON
CONVECTION ON TODAYS HIGHS WITH CLOUDS AND PRECIP IS QUESTIONABLE SO
LIMITED HIGHS FROM THE MID 80S FAR NORTHEAST CORNER TO THE LOW TO
MID 90S FAR SOUTH. THIS WOULD STILL KEEP HEAT INDICES BELOW ADVISORY
LEVELS...SO NO HEADLINES AT THIS POINT.

AFTER CONVECTION TODAY AND TONIGHT...A BETTER LIKELIHOOD OF HOTTER
TEMPS AND MORE SUN FOR MONDAY WITH CONTINUED WAA. HAVE INCREASED
HIGHS MONDAY GENERALLY THROUGH THE 90S ALL AREAS. THE HOTTEST TEMPS
SHOULD OCCUR ON TUESDAY AS A MORE UNIDIRECTIONAL SOUTHWEST FLOW IN
THE LOW LEVELS DEVELOPS ACROSS THE AREA AND INCREASES LATE MONDAY
NIGHT INTO TUESDAY PUSHING HIGHS INTO THE 95 TO 100
DEGREE...ALTHOUGH VERY WARM 850 TEMPS SURGING NORTHEAST COULD PUSH A
FEW SPOTS OVER 100 IN THE SOUTHWEST CWA AHEAD OF THE NEXT SLOW
MOVING COLD FRONT. WILL KEEP PRECIP CHANCES GOING ALONG AND AHEAD OF
THIS FEATURE FOR TUESDAY NIGHT...THEN DRY ON WEDNESDAY...ALTHOUGH
MODEL DIFFERENCES IN TIMING AND PRECIP POTENTIAL ARE THERE. SOME
COOLING FOR WEDNESDAY AND THURSDAY LOOKS ON TRACK WITH MORE CHANCES
FOR CONVECTION ON THU NIGHT WHICH CURRENT FCST ALREADY HAS A GOOD
HANDLE ON. THEREFORE NO CHANGES MADE TO FCST BEYOND TUESDAY.

&&

.AVIATION...

MULTIPLE CONVECTIVE SYSTEMS TO THE WEST LATE THIS EVENING WITH
ELEVATED SHOWERS DEVELOPING INTO CENTRAL KANSAS AS LOW LEVEL JET
INCREASES. SOUTHERN SYSTEM MAY END UP DOMINATING GIVEN ITS APPARENT
ROTATION....RELATION TO THE JET...AND PRECIP TO ITS EAST...THOUGH
APPEARS UPPER WAVE IS HELPING THE NORTHERN SYSTEM AS WELL. COULD BE
SOME IMPACT TO THE TERMINALS FROM THIS ACTIVITY...BUT CAN ENVISION
MULTIPLE SCENARIOS TO KEEP THIS FROM OCCURRING AS WELL. WILL ADD CB
GROUP TO THE MORNING INTO MIDDAY HOURS GIVEN UNCERTAINTY. NORTHEAST
WINDS ALSO ADVECTING SLIGHTLY DRIER AIR INTO THE AREA...THOUGH
VISIBILITIES ARE FALLING SLOWLY NEARBY. NOT TOO FAR FROM MVFR
LEVELS...BUT INCREASING CIRRUS SHOULD KEEP IFR VISBYS AT BAY. MODELS
ARE EVEN LESS IMPRESSIVE WITH STRATUS SIGNAL AND WILL REMOVE LOW
CEILINGS.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 11, 7:17 PM CDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT SAT JUL 11 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-130030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
717 PM CDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING.
THUNDERSTORM CHANCES WILL INCREASE SOMEWHAT LATE IN THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY INTO SUNDAY NIGHT
ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
NORTHERN SECTIONS OF THE OUTLOOK AREA MONDAY NIGHT INTO
TUESDAY...WITH THUNDERSTORMS POSSIBLE AREA-WIDE TUESDAY NIGHT.
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jul 12, 4:23 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT SUN JUL 12 2009

KSZ020-034-120945-
CLOUD-OTTAWA-
423 AM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD AND OTTAWA COUNTIES...

THROUGH 445 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE DELPHOS...CULVER...CONCORDIA...
MINNEAPOLIS...NILES...WELLS...MILTONVALE...CLYDE...BENNINGTON AND
AURORA.
Special weather statement, Jul 12, 4:49 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
449 AM CDT SUN JUL 12 2009

KSZ008-009-020>022-034>037-121030-
CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-RILEY-WASHINGTON-
449 AM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC...WASHINGTON...CLOUD...
CLAY...RILEY...OTTAWA...GEARY...DICKINSON AND MORRIS COUNTIES...

THROUGH 530 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
50 MPH ACROSS PORTIONS OF REPUBLIC...WASHINGTON...CLOUD...CLAY...
RILEY...OTTAWA...GEARY...DICKINSON AND MORRIS COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 45 TO 55 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE MILTONVALE
ABILENE...ENTERPRISE...CLAY
CENTER...WASHINGTON...CHAPMAN...HERINGTON...RILEY...LEONARDVILLE...
JUNCTION CITY...HANOVER AND BARNES. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 267 AND 300 COULD ALSO BE AFFECTED.
Special weather statement, Jul 12, 5:25 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
525 AM CDT SUN JUL 12 2009

KSZ009-010-021>023-035>038-121100-
CLAY-DICKINSON-GEARY-MARSHALL-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE-
WASHINGTON-
525 AM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY...
RILEY...POTTAWATOMIE...GEARY...WABAUNSEE...DICKINSON AND MORRIS
COUNTIES...

THROUGH 600 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF
WASHINGTON...MARSHALL...CLAY...RILEY...POTTAWATOMIE...GEARY...WESTERN
WABAUNSEE...DICKINSON AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA
SIZE HAIL AND STRONG WINDS OF 45 TO 55 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE WASHINGTON...CHAPMAN...HERINGTON...MILFORD
LAKE...HANOVER....RILEY...JUNCTION CITY...BLUE
RAPIDS...MARYSVILLE....COUNCIL GROVE LAKE...TUTTLE CREEK STATE
PARK...COUNCIL GROVE...ALTA VISTA AND MANHATTAN. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 272 AND 318 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 12, 5:53 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
553 AM CDT SUN JUL 12 2009

KSZ022>024-035>038-121130-
DICKINSON-GEARY-JACKSON-MORRIS-POTTAWATOMIE-RILEY-WABAUNSEE-
553 AM CDT SUN JUL 12 2009

...SIGNIFICANT WEATHER ALERT FOR JACKSON...RILEY...POTTAWATOMIE...
GEARY...WABAUNSEE...DICKINSON AND MORRIS COUNTIES...

THROUGH 630 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF JACKSON...RILEY...POTTAWATOMIE...GEARY...
WABAUNSEE...DICKINSON AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA
SIZE HAIL AND STRONG WINDS OF 45 TO 55 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE TUTTLE CREEK STATE
PARK...MANHATTAN...WESTMORELAND...ST. GEORGE...COUNCIL GROVE...ALTA
VISTA...WAMEGO...ONAGA AND ALMA. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 289 AND 335 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:43 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee32 min
Jul 12, 7:02 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson, Osage, Shawnee43 min
Jul 12, 7:52 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jefferson113 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.